Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Bismarck, ND

May 29, 2008Mercer County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2008, 7:52 PM MDT for Mercer County, Morton County, Oliver County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2008, 7:52 PM MDT (01:52 UTC)
Expired
May 29, 2008, 8:45 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:22 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 29, 2:22 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT THU MAY 29 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MODEL MASS FIELDS ARE IN GOOD AGREEMENT THE NEXT 72 HRS...THOUGH
THE NAM DEEPENS THE S/W PUSHING ACROSS THE AREA TONIGHT MORE THAN
THE GFS BY 12Z FRI. LITTLE AFFECT LOCALLY THOUGH SO WE WILL ALLOW
A BLEND OF GUIDANCE TO WORK ITS WAY INTO THE SHORT TERM FCST. THE
MAIN CHALLENGE IS THUNDER POTENTIAL THE NEXT 8 HRS AS THE UPPER
VORTICITY MAX CROSSES INTO NW ND NEAR KISN. THIS IS NOT A CLASSIC
SVR WX SETUP BY ANY MEANS...BUT SOME ISOLATED HAIL/WIND LOOK TO BE
IN THE CARDS.

DESTABILIZATION IS TAKING PLACE NOW FROM KISN-KDIK-KBPP WHERE LOW
CLOUDS HAVE SCATTERED OUT...AND JUST AHEAD OF THE SFC TROF WORKING
EAST INTO WSTRN ND. SOUNDINGS OFF OF THE 12Z NAM/GFS AND 18Z RUC
SUGGEST 500-1000 J/KG OF MLCAPE DEVELOPS WITH SFC TEMPS/DEWPOINTS
NEAR 68/52 F RESPECTIVELY. CONVECTIVE TEMPS ARE IN THE UPPER 60S F
SO THE CUMULUS FIELD FORMING IN WESTERN ND SHOULD DEEPEN FURTHER
BTWN 20-23Z. THE UPPER JET IS IN THE PROCESS OF DEPARTING...LEAVING
US WITH 0-6KM BULK SHEAR VALUES FALLING BELOW 30KTS. HOWEVER...MID
LVL LAPSE RATES ARE NEAR 7 DEG C/KM SO SOME SEVERE HAIL IS
POSSIBLE. PLUS THE BNDRY LAYER IS DRY SO STRONG WINDS ARE ALSO
A RISK. THE 12Z 12KM RESOLUTION NAM AND 18Z RUC DATA CAPTURE THIS
SCENARIO WELL...DEVELOPING STORMS FROM KISN-KDIK BY 21Z AND SHIFTING
THEM TO THE KMOT-KBIS CORRIDOR NEAR 03Z. WE WILL TAILOR THE FCST
IN A SIMILAR FASHION...AND EVEN DROP POPS EXCEPT IN THE FAR EAST
AFT 06Z AS INSTABILITY WANES.

FLOW SHIFTS NW BY FRI AND DRYING BEGINS WITH PWATS FALLING TO 0.75
INCHES BY 00Z SAT AND BELOW 0.50 INCHES BY 00Z SUN. MID LEVELS
REMAIN VERY COOL /500-HPA TEMPS BELOW -15 C/ SO DEEP MIXING SHOULD
ENSUE BOTH FRI AND SAT. NAM/GFS SOUNDINGS SUGGEST MIXING TO 800MB
OR A BIT BETTER FRI AND CLOSER TO 700MB SAT WITH THE DRIER
BOUNDARY LAYER. FRI LOOKS LIKE THE BETTER CANDIDATE FOR DIURNAL
CONVECTION WITH BETTER MOISTURE AND THUS INSTABILITY WITH MLCAPE
OF 500 J/KG. CONSENSUS OF DETERMINISTIC MODELS AND THE 09Z SREF
CONVECTIVE SCHEMES IS FOR GREATER CONCENTRATION OF ACTIVITY IN THE
SW...A TREND THAT BEGAN WITH THE 00Z RUNS LAST NIGHT. THUS THERE
IS ENOUGH CONFIDENCE TO LOWER POPS A BIT FROM MOT-JMS FRI. BY SAT
WE MAY HAVE A BIT OF SUBSIDENCE ALOFT AS A S/W MOVES THRU SE
MANITOBA...AND THIS COMBINED WITH THE LOW LVL DRYING LENDS CREDENCE
TO A DRY FCST. WE MAINTAINED CONTINUITY FOR NOW...BUT LATER
RELEASES MAY BE ABLE TO PULL THE POPS FROM SRN ND ON SAT. TEMPS
FRI AND SAT WERE DERIVED FROM A MIX OF MODEL THERMAL FIELDS AND
MIXING DOWN 800-700MB TEMPS...WHICH RESULTED IN LITTLE CHANGE TO
THE FCST. WE DID LOWER MIN TEMPS BOTH NIGHTS HOWEVER...AS WE LACK
MUCH IN THE WAY OF LOCAL MOISTURE TO RECOVER DEWPOINTS TOO MUCH...
AND THESE AIRMASSES TYPICALLY RADIATE EFFICIENTLY. MODEL MOS ALSO
SHOWS THIS TREND...WITH WIDESPREAD 40S F POSSIBLE BOTH NIGHTS.

CONFIDENCE IN THE FCST DECREASES SOMEWHAT BY SUN AND SUN NIGHT
AS MODELS ARE IN SLIGHTLY DIFFERENT CAMPS HANDLING THE NEXT UPPER
TROUGH SETTLING INTO THE PACIFIC NW...AND THE RESULTANT DOWNSTREAM
RIDGING ACROSS THE HIGH PLAINS. THE 06/12Z GFS SUGGESTED S/W
RIDGING ACROSS THE AREA...WHILE THE 06/12Z NAM AND 00/12Z ECMWF
BOTH SUGGESTED STRENGTHENING THETA-E ADVECTION AND ELEVATED
INSTABILITY ACROSS THE AREA WITH STRONGER S/W ENERGY ALOFT. WE
WILL MAINTAIN CONTINUITY HERE TOO /KEEPING CHANCES FOR THUNDER IN
THE FCST/ SINCE THE GFS IS AN OUTLIER. THAT SAID... EVEN THE
NAM/ECMWF SOLUTIONS MAINTAIN THE MAIN JET AXIS TO OUR SOUTH SO
THE POPS MAY BE REDUCED SOME IN THE FUTURE.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
UNSETTLED...WITH SHOWERS AND THUNDERSTORMS ESPECIALLY MONDAY
AFTERNOON THROUGH TUESDAY NIGHT. BOTH THE GFS AND ECMWF ARE IN GOOD
AGREEMENT ON ANOTHER VIGOROUS UPPER TROUGH/SFC FRONT TRAVERSING
ACROSS NORTH DAKOTA DURING THIS TIME. HAVE UPPED POPS INTO THE CHC
CATEGORY MOST AREAS DURING THIS TIME. UPPER TROUGH LINGERS ON WEDS
FOR A CONTINUED MENTION OF ISOLD SHWRS/TSTMS. APPEARS ANOTHER SYSTEM
MOVES IN THURSDAY NIGHT INTO FRIDAY NIGHT. HIGHS IN THE 70S ACROSS
THE CWA MON/TUE WITH A BIT COOLER H85 TEMPS FOR WED/THU BEHIND
DEPARTING MON/TUE SYSTEM. HIGHS WEDS/THU UPPER 60S INTO LOWER 70S.
OVERNIGHT LOWS RANGING FROM THE UPPER 40S INTO THE LOWER 50S.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH MVFR TO IFR CONDITIONS UNDER THE PRECIPITATION
SHIELD. OVER KDIK...EXPECT POSSIBLE GUSTY WINDS TO 35KT IN/AROUND
THE THUNDERSTORMS. OUTSIDE OF ANY THUNDERSTORMS...A MIX OF MVFR AND
VFR CEILINGS WILL CONTINUE FROM KMOT TO KBIS AND EAST TO KJMS
THROUGH ABOUT 06Z. A RETURN TO VFR CONDITIONS BY 12Z FRI AT ALL
AERODROMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CJS/HW/KS
Hazardous weather outlook, May 29, 3:13 PM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT THU MAY 29 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 PM CDT THU MAY 29 2008 /313 PM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WINDS UP TO 60 MPH.

SCATTERED THUNDERSTORMS WILL FORM OVER WESTERN NORTH DAKOTA DURING
THE MID AFTERNOON AND MOVE EAST INTO CENTRAL NORTH DAKOTA DURING
THE EVENING. ISOLATED STORMS ARE ALSO POSSIBLE ACROSS CENTRAL
NORTH DAKOTA THIS AFTERNOON. A FEW OF THESE STORMS COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

CJS/HW

In the hours before

Local storm report, May 29, 3:31 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             18 NNE WILLISTON        48.40N 103.48W
05/29/2008  E1.00 INCH       WILLIAMS           ND   PUBLIC

            HAIL 1 INCH DIAMETER AT INTERSECTION OF HWY 85 AND 2.

&&

LLP
Local storm report, May 29, 4:01 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             9 S CORINTH             48.48N 103.31W
05/29/2008  E0.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            LARGEST HAIL PENNY SIZE.

&&

LLP
Local storm report, May 29, 6:07 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             5 N KILLDEER            47.44N 102.75W
05/29/2008  E1.00 INCH       DUNN               ND   TRAINED SPOTTER

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:28 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward62 min
May 29, 6:39 PM MDTSevere Thunderstorm WarningBISDunn, Stark66 min
May 29, 8:19 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger56 min
May 30, 2:28 AM MDTDense Fog AdvisoryBISDickey, LaMoure, Logan, McIntosh6 hr
May 30, 3:41 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams64 min
May 30, 4:29 PM MDTSevere Thunderstorm WarningBISDunn, Mercer61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.